What is the recommended taper schedule for a patient who has been taking lorazepam 2 mg every 8 hours for 15 years and is now being started on valproic acid (Depakote) to discontinue the benzodiazepine safely?

Medical Advisory BoardAll articles are reviewed for accuracy by our Medical Advisory Board
Educational purpose only • Exercise caution as content is pending human review
Article Review Status
Submitted
Under Review
Approved

Last updated: October 27, 2026 • View editorial policy

Have a follow-up question?

Our Medical A.I. is used by practicing medical doctors at top research institutions around the world. Ask any follow up question and get world-class guideline-backed answers instantly.

Benzodiazepine Taper Strategy for Long-Term Lorazepam Use

For a patient on lorazepam 2 mg every 8 hours (6 mg/day total) for 15 years, reduce the dose by 25% every 1-2 weeks while initiating Depakote, but be prepared for a much slower taper given the 15-year duration of use—this will likely require 6-12 months or longer to safely complete.

Critical Context for This Patient

After 15 years of continuous benzodiazepine use at this dose, physical dependence is certain. Abrupt withdrawal can cause seizures, delirium tremens, hallucinations, and rarely death 1, 2, 3. The extended duration of use places this patient at extremely high risk for severe withdrawal symptoms, necessitating a conservative approach.

Initial Taper Framework

The CDC guideline provides the foundational approach: reduce the benzodiazepine dose by 25% every 1-2 weeks 1, 2. However, this standard schedule was developed for shorter-term users. Given 15 years of exposure, you should:

  • Start with 25% reduction every 2-4 weeks (not 1-2 weeks)
  • First reduction: 6 mg/day → 4.5 mg/day (reduce one dose from 2 mg to 1.5 mg)
  • Monitor closely for 2-4 weeks before next reduction
  • Slow the taper further as you approach lower doses—withdrawal risk paradoxically increases at lower absolute doses

Depakote Integration

Important pharmacokinetic interaction: Valproate increases lorazepam plasma concentrations by 20-31% and reduces lorazepam clearance by 31% through impaired hepatic glucuronidation 4. This means:

  • Start Depakote at therapeutic doses (10-15 mg/kg/day) BEFORE beginning the lorazepam taper 5
  • Allow 1-2 weeks for Depakote to reach steady state
  • The increased lorazepam levels from this interaction may actually help cushion the initial taper
  • Monitor for increased sedation when combining both medications

Evidence on Depakote for benzodiazepine withdrawal is mixed: One double-blind study showed valproate improved 5-week taper success rates (79% vs 31% placebo), though this advantage disappeared by 12 weeks 6. The study used 25% weekly reductions—faster than recommended for your patient.

Practical Taper Schedule

Months 1-2: Stabilize on Depakote

  • Initiate Depakote 250-500 mg twice daily, titrate to therapeutic levels (50-100 mcg/mL)
  • Continue lorazepam 2 mg every 8 hours
  • Monitor for increased sedation from drug interaction

Months 3-4: First reduction (25%)

  • Reduce to lorazepam 1.5 mg every 8 hours (4.5 mg/day total)
  • Hold at this dose for 4 weeks minimum
  • Assess for withdrawal symptoms weekly

Months 5-6: Second reduction (25% of original)

  • Reduce to lorazepam 1 mg every 8 hours (3 mg/day total)
  • Hold for 4 weeks

Months 7-8: Third reduction

  • Reduce to lorazepam 0.75 mg every 8 hours (2.25 mg/day)
  • Slow the pace here—consider 6-8 week intervals

Months 9-12+: Final reductions

  • As you approach 1 mg/day total, switch to even smaller decrements (0.25 mg reductions every 4-8 weeks)
  • The final jump from 0.5 mg/day to zero is often the most difficult
  • Consider extending to 0.25 mg daily, then 0.25 mg every other day before complete discontinuation

Monitoring Withdrawal Symptoms

Watch for these specific symptoms 1, 2, 7:

  • Seizure risk (highest concern—have emergency plan)
  • Anxiety, panic attacks (distinguish from original indication)
  • Tremor, shaking
  • Insomnia, nightmares
  • Tachycardia, palpitations
  • Sweating
  • Nausea, vomiting
  • Headache
  • Muscle aches
  • Perceptual disturbances

If moderate-to-severe withdrawal emerges: Pause the taper or increase back to the previous dose, stabilize for 2-4 weeks, then resume at a slower rate.

Adjunctive Strategies to Improve Success

Cognitive-behavioral therapy (CBT) significantly increases taper success rates 1, 2. Refer for CBT if available—this is evidence-based, not optional.

Consider symptomatic management:

  • Clonidine 0.1-0.2 mg for autonomic symptoms (monitor blood pressure) 8
  • Trazodone 25-50 mg for insomnia (though evidence for taper success is weak) 6
  • Avoid substituting another benzodiazepine or adding new sedatives

Critical Pitfalls to Avoid

  1. Do not taper faster because the patient is "motivated"—15 years of use demands respect regardless of patient enthusiasm
  2. Do not abruptly stop if the patient misses doses—reinitiate and taper properly 3
  3. Do not confuse withdrawal anxiety with return of original anxiety disorder in the first 3-6 months post-taper
  4. Do not use Depakote as monotherapy for anxiety—it's not FDA-approved for this and evidence is limited; consider SSRIs or other evidence-based anxiety treatments 1, 2
  5. Protracted withdrawal syndrome can last 12+ months after complete discontinuation 3—prepare the patient for this possibility

Alternative Consideration

If this taper fails repeatedly, consider switching to diazepam (longer half-life, easier to taper in small increments, available in liquid formulation) 9. Convert lorazepam 6 mg/day to approximately diazepam 30 mg/day, then taper the diazepam. However, given you've already started Depakote, complete the current plan first.

Realistic Expectations

Most patients on benzodiazepines for 15 years will require 12-24 months for safe discontinuation 10, 9. The 25% every 1-2 weeks guideline is a starting framework, not a rigid protocol. Your patient's response will dictate the actual timeline—prioritize safety over speed.

Professional Medical Disclaimer

This information is intended for healthcare professionals. Any medical decision-making should rely on clinical judgment and independently verified information. The content provided herein does not replace professional discretion and should be considered supplementary to established clinical guidelines. Healthcare providers should verify all information against primary literature and current practice standards before application in patient care. Dr.Oracle assumes no liability for clinical decisions based on this content.